Blue Flash After Radiation to the Head

Ultima Vez Modificado: 23 de noviembre del 2005

Share article


Question

Dear OncoLink "Ask The Experts,"
I've been diagnosed with GBM and have started radiation therapy (along with chemo - temodar).

When I receive my dose of radiation (every day), I see a blue flash at the end of the cycle.

My question is this: Is there increased risk of blindness as a result of this blue flash (i.e., retinopathy)? I'm assuming that the beams are aimed properly, is this a safe assumption?

Answer

Neha Vapiwala , MD, Senior Editor of OncoLink from the Department of Radiation Oncology at the Hospital of the University of Pennsylvania, responds:

This blue flash has been reported by some people receiving radiation to the head. Though it is not known for sure, it is thought that the blue flash represents a small portion of the daily radiation dose that is exiting the body through the retina of the eye. It does not increase the risk of blindness, and does not mean that the beams are aimed incorrectly.



I Wish You Knew

Understanding prostate cancer screening

View More



Blogs and Web Chats

OncoLink Blogs give our readers a chance to react to and comment on key cancer news topics and provides a forum for OncoLink Experts and readers to share opinions and learn from each other.




OncoLink OncoPilot

Frente a un nuevo diagnóstico de cáncer o de cambiar el curso de su tratamiento actual? Deje que nuestro personal de enfermería cáncer que ayudan a pasar!

Más información